Letrozole/Femara

Letrozole is also used to help prevent the cancer from returning. Some breast cancers are made to grow faster by a natural hormone called estrogen. Letrozole decreases the amount of estrogenthe body makes and helps to slow or reverse the growth of these breast cancers.’ (direct quote from http://www.webmd.com/drugs/2/drug-4297/letrozole-oral/details)

I was a really sissy during radiation and didn’t cope with it very well. Some people fly through radiation, continuing their daily lives like normal. Not me – I got tired, although it is not the normal tiredness, it is fatigue. Fatique just happens – I didn’t have to do anything specific to feel fatigued, it could simply be because I got out of bed. Or drive, or do needlework, or nothing at all. It is horrible because you want to do things, you plan to do things, and then simply can’t because your body doesn’t want to. Sometimes I would start with a lot of energy and enthusiasm, just to be knocked back and soooooo tired I couldn’t move. Even reading is impossible at times when you are fatigued. I am off work for a year (unpaid leave) because I realised that I wouldn’t be able to feel like this and work. And I thought the stress at work is preventing me from recovering

Some months after radiation I started with Letrozole. I thought as if I was really doing well and still blamed radiation for the fatigue

Then I struggled with my knee – it would just hurt at random times….when I sat down too long, when I walked and when I got out of bed. At times I was limping, other times my knee was perfectly fine. I just thought things like this happen as you get older and didn’t really worry about it

I noticed weakness in my arms and hands at some stage – so much so that I struggle to open the toothpaste one morning. And then other bottles. Or a ‘tiredness’ in my arms when I carried something, or put the washing on the line. And then it will go away and come back at the most unexpected times. At times I had to use both hands to pick up the laptop, or to put it down, as one hand/arm just wasn’t strong enough to hold it up

Suddenly I had trouble walking. I would get out of bed and my feet would hurt so much I couldn’t move them, or lift them or walk unassisted. I started to shuffle slowly, like a very, very old person. And then the pain started to continue throughout the day and I had sore feet 24 hours a day. And my legs, and my knee (just the one knee, funnily enough). And then my arms started hurting, and my shoulders. And I got tired even quicker. My battery simply never charged to full power any longer

I didn’t sleep well at night, although I felt exhausted. Other days I slept the whole day and night. Everything became unpredictable and one day things clicked and I googled ‘side-effects of Letrozole’. Yes, I know you aren’t suppose to google health issues……..but sometimes I think you should. Because there it was – every single thing I felt. I could tick off so many of the side-effects of Letrozole – most of mine are classified as ‘rare side-effects’, with only 1 in 100 complaining about it: (I changed the text to red where they listed the side-effects which I experienced)

Common side effects

More than 1 in every 10 women have one or more of these effects.

  • Hot flushes and sweats – this happens in about 3 out of 10 women (30%)
  • Pain in joints or bones – this affects about 2 out of 10 women (20%)
  • Tiredness and weakness (fatigue) occurs in about 2 out of 10 women (20%)
  • Increased levels of cholesterol in the blood – this is usually only slightly increased

Rare side effects

Fewer than 1 in 100 people have these effects.

  • Nervous disorders, such as anxiety, nervousness, feeling irritable, drowsiness, or memory problems
  • Difficulty sleeping
  • Changes in sensation, especially touch
  • Eyesight changes such as blurred vision
  • Red, sore eyes
  • A faster heart rate or feeling of the heart beating (palpitations)
  • Joint stiffness (arthritis)
  • Pain, stiffness, and clicking in a finger or thumb and a small lump in the palm at the base of the affected finger or thumb. This condition is called trigger finger and the affected finger may get stuck when bent towards the palm. Tell your doctor or nurse if you have this
  • Pain, a weaker grip, and numbness and tingling can occur in one or both hands, particularly in the fingers and thumb. This condition is called carpal tunnel syndrome. It is caused by pressure on a nerve that passes through the wrist into the hand. Tell your doctor or nurse if you have this
  • Breast pain
  • A high temperature (fever)
  • Taste changes
  • A dry mouth and feeling thirsty
  • Weight loss
  • Urine infections

I contacted my oncologist by email, listing how I felt and she recommended I stopped this medication immediately, and that we will re-assess again in three months.

Now, three weeks later, I still struggle with these side-effects, but it is becoming better. My feet still hurt, but less. I still get tired, but it seems as if my battery remains charged for a bit longer. I have more strength in my hands and arms. Yesterday my knee didn’t hurt at all. I feel better and I am positive that as soon as I have all of this drug out of my system I will feel much better.

I guess I have reached appoint where I will have to decide: quality or quantity. Am I going to take this drug again and have a miserable life, live with so much pain that I can barely walk. Where I can’t do things I love to do because it aches too much. I can see myself ending in a wheelchair if I have to continue this drug. Or am I going to stop taking it permanently and risk the cancer coming back – shorten my life but have good quality of life?

At this stage I am choosing quality. I’d rather live shorter, that living with terrible pain for a longer period. Personally I don’t think that is going to be a pleasant experience. Neither will dying of cancer be, but at least I will be able to enjoy life

I am not saying women shouldn’t take Letrozole. I am saying I am not going to go back on it because it is bad for me. I am worried about the battle lying ahead with the oncologist because I don’t think she will be understanding and supporting me if I refuse to take this drug.

The day I was diagnosed with cancer it felt as if I lost control of everything – I was told when to do what – when to report for surgery/treatment/appointments. It felt as if everything was out of my control, which is hard if you have been a very independent person your whole life. Now I am putting my foot down and taking control. I am not going to take this harmful drug again, I am going to risk getting cancer again. But until that day I am going to have a good quality life. Maybe shorter, but better

Advertisements

3 comments

  1. Oh Susan, both my husband and I can empathize with your experiences – for different reasons. I get hit with episodes of fatigue, just like you describe, because of my hormonal issues and multiple chemical sensitivities. Hubby was on a statin that robbed him of strength and caused pain in his limbs. He’s always had higher than “normal” cholesterol levels so he consulted with his doc and got off the stuff. It’s taking a long, long time but he’s slowly regaining his strength and mobility. Like you I would choose quality of the life that’s left to me over quantity. I wish you the very best.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s